Where Did That Headache Come From?

Disclaimer: Results are not guaranteed*** and may vary from person to person***.

Want to know an ironic cause of headaches? How about regular use of over-the-counter painkillers?

Tens of millions of U.S. adults live with chronic pain, including frequent headaches, arthritis, and disc problems in the back, and many people naturally pop a painkiller to help them cope. But the strategy can end up having the reverse result, as these pain relievers can actually cause more headaches than they relieve.

The problem is that your body gets used to painkillers being fed into the system on a regular basis. And the days here and there when you don’t bother taking one end up triggering “rebound headaches” that wouldn’t have happened otherwise. Whatever medicine you had taken yesterday, or two days ago, is well worn off and your head hurts. But it’s not a hurt that would have necessarily occurred: it may not be a nagging headache that you’ve come to know and live with, but instead a symptom of medication withdrawal.

That might sound like a term more relevant to narcotic withdrawals, but make no mistake; those drugs that line the shelves of every pharmacy’s “Pain Relief” aisle are quite strong in their own right. Then, of course, you are apt to pop another pain reliever to deal with the rebound headache, and it just perpetuates the body’s reliance on the drugs and the entire rebound cycle. The straight facts: if you suffer headaches 15 or more days a month and regularly take painkillers, you are most likely having rebound pain.

Any medicine that bills itself as prompt relief for headaches and other types of pain can cause rebound headaches. (This is especially true if you are taking higher-than-recommended doses.) The same effect can be experienced through caffeine withdrawal, as you may have noticed. But there are some other drugs you should know of as well. They include any mixed analgesics that combine aspirin with caffeine and acetaminophen. These are generally the most likely to cause a rebound headache. The two classes of drugs taken to combat migraines (ergotamines and triptans) can also cause rebound headaches. As can opiates.

The best plan is only to take headache medication when you are experiencing pain. If you have headaches and other pain that goes beyond simply “occasional,” work with your doctor to find out what kind of preventative medicine you can use. They will work to combat the underlying problems rather than masking the pain and triggering rebound headaches. The only method to stop a rebound headache is to stop taking the medication causing it.

The Doctors Health Press e-Bulletin

Sign Up for the Latest Health News and Tips

Need more information, click here

Yes, I’m opting in for the FREE Doctors Health Press e-Bulletin:
Tags: , ,